New York, 2012Flash Flood in New York, September 4, 2012
September 4, 2012 · NWS OKX · 1 event in 1 county or zone
Low pressure and its attending warm front moved through the region, producing torrential rain over a short period of time, which resulted in flash flooding in western Orange County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure and its attending warm front moved through the region, producing torrential rain over a short period of time, which resulted in flash flooding in western Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 4, 9:51 PM EST, 24 minutes earlier.
Area forecast discussion, Sep 4, 9:51 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1051 PM EDT TUE SEP 4 2012
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION WEDNESDAY EVENING. WEAK
HIGH PRESSURE BUILDS IN FOR THURSDAY...THEN A COLD FRONT
DISSIPATES OVER THE REGION ON FRIDAY. ANOTHER FRONTAL SYSTEM THEN
APPROACHES THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
CURRENT SURGE OF PCPN NOW INTO WESTERN ORANGE COUNTY WITH FLOOD
ADVISORY THERE UNTIL AT LEAST 1 AM. ELSEWHERE...POPS LOWER TO CHC
OVERNIGHT WITH SCATTERED AT BEST SHOWERS AS WE AWAIT THE PRE
FRONTAL ACTIVITY FOR WEDNESDAY.
CONTINUE TO MONITOR RADAR CLOSELY AS LOW LEVEL HELICITY HAS
INCREASED SIGNIFICANTLY AS SW FLOW AT 1-2 KM COMBINES WITH CAPES
INCREASING TO NEAR 1000 J/KG TO THE NW OF NYC.
BELIEVE DIFFUSE WARM FRONT IS NOW NORTH OF OUR REGION AS DEW
POINTS ARE IN THE LOWER TO MIDDLE 70S.
AFTER MIDNIGHT...THINKING IS THAT ATMOSPHERE STABILIZES AND
EXPECTED PCPN TO BECOME LESS IN COVERAGE NW OF NYC. COVERAGE THEN
AGAIN PICKUP TOWARDS 12Z AS FRONTAL DYNAMICS APPROACH.
AS FOR FLOODING...NO MAJOR CONCERNS OTHER THAN PERHAPS SOME
ADVISORY LEVEL AS CELLS ARE MOVING AT AROUND 15 KT.
TEMPS THE REST OF THE NIGHT WILL REMAIN BASICALLY STEADY.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A COLD FRONT APPROACH AND THEN CROSS THE REGION LATE IN THE DAY
ON WEDNESDAY. THE COLD FRONT...ALONG WITH THE MAIN UPPER LEVEL
ENERGY SHOULD GENERATE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
SO KEPT LIKELY POPS IN FROM WEDNESDAY MORNING INTO THE AFTERNOON.
BASED ON LATEST SREF AND 18Z DETERMINISTIC MODEL RUNS...RAIN
SHOULD BE OVER FOR THE ENTIRE REGION BY 8 PM.
SKIES WILL REMAIN MOSTLY CLOUDY OR OVERCAST THROUGH MUCH OF THE
SHORT TERM PERIOD...HOWEVER SKIES BEGIN TO CLEAR WEDNESDAY NIGHT
AS THE FRONT PUSHES EAST.
DAYTIME HIGHS ON WEDNESDAY ARE EXPECTED TO REACH THE LOWER THE
MIDDLE 80S. OVERNIGHT LOWS WEDNESDAY NIGHT ARE EXPECTED TO DROP INTO
THE 60S AND LOWER 70S.
HIGH RISK OF RIP CURRENTS ON WEDNESDAY DUE TO 4 TO 6 FT SE SWELLS.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE WILL BE IN PLACE ON THURSDAY. AT THE SAME
TIME...A SHORTWAVE APPROACHES THE WESTERN ZONES LATE IN THE DAY.
THIS COULD BE JUST ENOUGH TO TRIGGER AN AFTERNOON SHOWER OR
THUNDERSTORM THERE. OTHERWISE...PARTLY CLOUDY WITH HIGHS A BLEND OF
MAV AND NAM MOS.
A WEAK COLD FRONT WILL ACCOMPANY THE SHORTWAVE...AND THIS FRONT NOW
APPEARS TO STALL OVER US DURING THE DAY ON FRIDAY. HAVE THEREFORE
PUT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT INTO FRIDAY.
A LONGWAVE TROUGH AMPLIFIES AS IT SHIFTS INTO THE REGION FROM THE
WEST THIS WEEKEND. THIS WILL HELP DEVELOP LOW PRESSURE SOMEWHERE IN
THE THE EASTERN STATES...BUT MODELS ARE JUST DEPICTING A BROAD AREA
OF LOW PRESSURE AND COLD FRONT NEAR THE EASTERN SEABOARD DURING THIS
TIME. HAVE CAPPED POPS AT CHANCE DURING THIS PERIOD WITH THE GIVEN
UNCERTAINTY...BUT IT LOOKS LIKE THERE COULD BE A SHOWER AT ANY GIVEN
TIME.
MODELS ARE SPLIT REGARDING A 500MB LOW CUTTING OFF FROM THE LONGWAVE
TROUGH EARLY NEXT WEEK...WHICH IN TURN WILL INFLUENCE HOW
MUCH/WHERE/WHEN THE ASSOCIATED LOW PRESSURE CENTER DEVELOPS AND
EVENTUALLY TRACKS. THEREFORE DO NOT HAVE HIGH ENOUGH CONFIDENCE TO
GO WITH A COMPLETELY DRY FORECAST FOR MONDAY AND TUESDAY AT THIS
TIME.
OF NOTE...AN EXTENDED PERIOD OF STRONG RIP CURRENTS IS LIKELY DURING
THIS PERIOD AS SWELLS FROM TROPICAL SYSTEM LESLIE PROPAGATE LONG
PERIOD SWELLS TOWARDS THE COAST. FOR EXACT TRACK DETAILS ON THE
TROPICS...PLEASE STAY TUNED TO THE LATEST FORECASTS FROM THE
NATIONAL HURRICANE CENTER.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT NEAR THE OH VALLEY WILL REACH THE AREA DURING THE DAY
ON WED.
AHEAD OF THE COLD FRONT...MVFR OR LOWER IN AREAS OF BR AND STRATUS.
IN ADDITION...SHRA AND ISOLD TSTMS WILL BRING LOC HVY RAIN TO THE
AREA AT TIMES. CONDITIONS IMPROVE AFT THE PASSAGE OF THE FRONT WED
AFTN.
LIGHT FLOW ACROSS THE INTERIOR OVERNIGHT...WITH STRONGER SSW FLOW
ALONG THE S COASTS. WINDS AT 1K FT AROUND 25-30 KT THRU THE
OVERNIGHT.
SW WINDS IN THE 10-15KT RANGE WED. GUSTS TO AROUND 20KT POSSIBLE
13-20Z. WINDS VEER TO THE W AND DECREASE IN THE LATE AFTN AND EVE.
TSTMS THRU THE OVERNIGHT MAINLY IMPACT KSWF. AN ISOLD TSTM CANNOT BE
RULED OUT ELSEWHERE. OTHERWISE...THE PATTERN WILL ALLOW FOR SCT-
ISOLD SHRA TO BREAK OUT AT TIMES...WITH THE HIGHEST PROB N OF THE
CITY.
WILL MAINTAIN AN IFR/MVFR FCST THRU THE OVERNIGHT. THERE WILL BE
OCNL BREAKS...ESPECIALLY CITY ARPTS...TO VFR. WIND SPEEDS ABV 5KT
MAY KEEP THE VSBY FROM DROPPING SIGNIFICANTLY.
TSTMS POSSIBLE NEAR THE FRONT ON WED. PROB30 INCLUDED FOR NOW.
CURRENT PROGS INDICATE VFR BY WED EVE.
OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...
.WEDNESDAY NIGHT...MVFR BR POSSIBLE OUTLYING ARPTS.
.THURSDAY-FRIDAY...MAINLY VFR. MVFR POSSIBLE IN WIDELY SCT SHOWERS
AND TSTMS THU/FRI AFTN/EVE.
.SATURDAY...MAINLY VFR. MVFR POSSIBLE IN SCT SHOWERS AND TSTMS SAT AFTN/EVE.
.SUNDAY...MAINLY MVFR IN SHOWERS AND TSTMS.
&&
.MARINE...
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE OCEAN WATERS WITH
SEAS BUILDING TO 4 TO 6 FT. THESE SEAS WILL CONTINUE TO INCREASE TO
7-8 FT BY WEDNESDAY AS A FRONTAL SYSTEM APPROACHES. IN
ADDITION...SOUTHERLY WINDS WILL INCREASE WITH GUSTS APPROACHING OR
REACHING 25 KT AS THE GRADIENT INCREASES AHEAD OF THE FRONT. IN
ADDITION...BUILDING SWELLS FROM THE EAST WILL BE POSSIBLE...WHICH
WILL CONTRIBUTE TO THE INCREASING SEAS.
SEAS WILL GRADUALLY SUBSIDE WEDNESDAY NIGHT BEHIND THE FRONT...BUT
SEAS WILL REMAIN ABOVE 5 FT.
SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE THE MAIN CONTRIBUTOR
TO SEA HEIGHTS FROM THURSDAY THROUGH SUNDAY...WITH AND OVERALL
BUILDING OF SEAS THROUGH THE PERIOD. WINDS LIKELY REMAIN BELOW SCA
CRITERIA THROUGH AT LEAST THE DAYTIME HOURS ON SUNDAY...BUT COULD
INCREASE FORM THE NORTHEAST LATE AT NIGHT. FOR SEAS...WENT CLOSE
TO WAVEWATCH GUIDANCE...WHICH BRINGS A SWELL FROM 8 TO 12 FT
ACROSS THE OCEAN WATERS BY LATE SUNDAY NIGHT. THIS WILL MAKE FOR
EXTREMELY ROUGH CONDITIONS AROUND INLETS BY LATE IN THE WEEKEND.
SO OVERALL...THERE IS A GOOD CHANCE FOR A LONG PERIOD OF SCA
CONDITIONS AT LEAST ON THE OCEAN WATERS.
&&
.HYDROLOGY...
EXPECTING ONLY MINOR URBAN AND SMALL STREAM FLOODING THREAT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ350-353-
355.
&&
SYNOPSIS...BC/JC
NEAR TERM...BC/JST
SHORT TERM...BC/JST
LONG TERM...JC
AVIATION...JMC/GC
MARINE...BC/JC/JST
HYDROLOGY...BCHazardous weather outlook, Sep 4, 7:37 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
837 PM EDT TUE SEP 4 2012
NYZ075-080-081-178-179-051100-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
837 PM EDT TUE SEP 4 2012
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH
WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
IN ADDITION...A SLOW MOVING FRONTAL SYSTEM WILL PUSH THROUGH
ON WEDNESDAY...BRINGING ANOTHER ROUND OF HEAVY RAIN SHOWERS AND
EMBEDDED THUNDERSTORMS. URBAN AND POOR DRAINAGE FLOODING REMAINS A
THREAT DURING THIS TIME...WITH A LOW CHANCE FOR LOCALIZED FLASH
FLOODING.NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
STRONG RIP CURRENTS WILL LIKELY CONTINUE THROUGH THIS UPCOMING
WEEKEND AS SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE AFFECT THE
COAST. SIGNIFICANT BEACH EROSION IS ALSO LIKELY WITH OVER-WASHES POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-051100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
837 PM EDT TUE SEP 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLOW MOVING FRONTAL SYSTEM WILL PUSH THROUGH ON
WEDNESDAY...BRINGING ANOTHER ROUND OF HEAVY RAIN SHOWERS AND
EMBEDDED THUNDERSTORMS. URBAN AND POOR DRAINAGE FLOODING REMAINS A
THREAT DURING THIS TIME...WITH A LOCALIZED FLASH FLOOD THREAT IN
ANY TRAINING CONVECTION. URBAN AND POOR DRAINAGE FLOODING REMAINS A
THREAT DURING THIS TIME...WITH A LOW CHANCE FOR LOCALIZED FLASH
FLOODING.NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-051100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
837 PM EDT TUE SEP 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Sep 4, 4:31 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
531 PM EDT TUE SEP 4 2012
NYZ067>069-042145-
ORANGE-PUTNAM-ROCKLAND-
531 PM EDT TUE SEP 4 2012
...SHOWERS AND THUNDERSTORMS MOVING ACROSS THE LOWER HUDSON VALLEY...
AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADARS WERE
TRACKING THUNDERSTORMS THAT WERE PRODUCING HEAVY RAIN OVER THE
REGION MOVING NORTHEAST AT 20 MPH.
HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE HALF INCH AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4149 7476 4151 7448 4159 7439 4164 7426
4160 7420 4159 7414 4162 7412 4159 7405
4159 7396 4145 7399 4149 7393 4151 7353
4146 7353 4136 7364 4132 7398 4115 7389
4103 7397 4103 7398 4135 7468 4146 7476
JSTFlash Flood, Orange
- When
- September 4, 10:15 PM EST to 10:30 PM EST
- Where
- Orange County, 0.64 mi NE of Port Jervis to 0.47 mi NE of Port Jervis
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.376, -74.691
Heavy rain resulted in ponding of water 1 1/2 to 2 1/2 ft. high in the streets of the 4th ward of Port Jervis, which caused basement flooding in several homes. The department of public works reported 3.25 inches of rainfall in an hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, September 4 to 5, 2012$501,000 · EF2 · 25 events
- Hail and Damaging Winds in Minnesota, September 4 to 5, 2012$745,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, September 4 to 5, 2012$155,000 · 56 kt wind · 27 events
- Hail and Damaging Winds in Kansas, September 4, 2012$285,000 · 61 kt wind · 11 events
- Flash Flooding and Damaging Wind in Arizona, September 4 to 5, 20121 injured · $280,000 · 70 kt wind · 3 events
- Damaging Winds in Oklahoma, September 4, 2012$405,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Iowa, September 4 to 5, 2012$183,000 · 64 kt wind · 17 events
- High Wind in Alaska, September 4 to 5, 2012$200,000 · 113 kt wind · 1 event
- Damaging Winds in Minnesota, September 4, 2012$100,000 · 61 kt wind · 4 events
- Flash Flood in Arizona, September 4, 2012$100,000 · 1 event
- Hail and Damaging Winds in Nebraska, September 4, 2012$75,000 · 56 kt wind · 4 events
- Tornado and Damaging Wind in New Jersey, September 4, 2012$32,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412637.